Article Text

PDF
Maternal drug abuse and ocular morbidity: more than meets the eye?
  1. Ken K Nischal
  1. Clinical and Academic Department of Ophthalmology, Great Ormond Street Hospital for Children, Developmental Biology Unit, UCL, Institute of Child Health, London, UK
  1. Correspondence to Ken K Nischal, Department of Ophthalmology, Great Ormond Street Hospital for Children, Great Ormond Street, London WC1N 3JH, UK; kkn{at}btinternet.com

Statistics from Altmetric.com

In this issue, Hamilton et al1 and Gupta et al,2 from two different Scottish centres, describe the ocular findings in cohorts of children who had been exposed to opiates, including methadone, or benzodiazepines in utero. Both groups make compelling arguments for opiate use, and possibly benzodiazepine use, resulting in visual pathway and visuomotor abnormalities with one group utilising visual electrophysiology. Gupta et al go so far as stating that “…we must conclude that these substances have teratogenic effects alone and particularly when used in combination”.

The teratogenic effect of opiates in animal models (namely diamorphine hydrochloride, methadone hydrochloride and the synthetic enkephalin analogue FK 33-824) was first observed in 19853 and included a neurotropic syndrome of malformations restricted to the central nervous system if administered during the critical period of neural tube closure. Pretreatment with corresponding equimolecular doses of the antagonist naloxone hydrochloride …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles